Alert archive / Texas / Red Flag Warnings in 2024
Red Flag Warning 1, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this red flag warning at Jan 7, 2024, 1:13 PM CST for 26 counties in Texas. It took effect at Jan 8, 2024, 9:00 AM CST. It was in force for 12 hr. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 7, 2024, 1:13 PM CST (19:13 UTC)
- In effect from
- Jan 8, 2024, 9:00 AM CST
- Expired
- Jan 8, 2024, 9:00 PM CST
- In force
- 12 hr
- Issued by
- NWS Austin/San Antonio, TX
All 26 counties
Atascosa County, TX, Bandera County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Comal County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Gillespie County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX
The radar
The Austin/San Antonio radar (KEWX), 93 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 8, 3:18 PM CST | NON-TSTM WND GST 60 | 2 Wnw Del Rio, TX | Sustained winds of 44 mph and gust up to 60 mph at the Del Rio International Airport. |
| Jan 8, 3:30 PM CST | NON-TSTM WND GST 59 | 7 S Seminole Canyon Sta, TX | Comstock West Texas Mesonet site measured 59 mph wind gust. Time estimated. |
| Jan 8, 3:55 PM CST | NON-TSTM WND GST 52 | 5 Sw Spofford, TX | |
| Jan 8, 4:18 PM CST | NON-TSTM WND GST 59 | Laughlin Afb, TX | Sustained winds of 46 to 48 mph and gust up to 59 mph at Laughlin Air Force Base. |
| Jan 8, 4:39 PM CST | NON-TSTM WND GST 50 | 3 Ene Castle Hills, TX | Sustained winds of 33 mph and gust up to 50 mph at the San Antonio International Airport. |
| Jan 8, 5:15 PM CST | NON-TSTM WND GST 53 | 5 Nnw Elm Creek, TX | AWOS station K5T9 Maverick Cnty/Eagle Pass. |
| Jan 8, 7:40 PM CST | NON-TSTM WND GST 53 | 5 E New Braunfels, TX | |
| Jan 8, 8:55 PM CST | NON-TSTM WND GST 53 | 3 Nne Llano, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 7.2 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1433 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
320 WWUS84 KEWX 071913 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 113 PM CST Sun Jan 7 2024 ...Critical Fire Weather Conditions over the southern Edwards Plateau and Rio Grande plains on Monday... .A strong cold front will bring very gusty west to northwest winds and low humidity to the southern Edwards Plateau and Rio Grande plains on Monday. In addition, drought and freeze cured fuels along with the low humidity and gusty conditions will result in pockets of high fire danger over the Rio Grande plains, mainly south of Del Rio. TXZ183>185-202-203-217-218-228-081100- /O.UPG.KEWX.FW.A.0001.240108T1500Z-240109T0300Z/ /O.NEW.KEWX.FW.W.0001.240108T1500Z-240109T0300Z/ Val Verde-Edwards-Real-Kinney-Uvalde-Maverick-Zavala-Dimmit- 113 PM CST Sun Jan 7 2024 ...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM CST MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FOR THE SOUTHERN EDWARDS PLATEAU AND RIO GRANDE PLAINS... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 9 AM to 9 PM CST Monday. The Fire Weather Watch is no longer in effect. * WINDS...West 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ EMP
3 follow-up statements
532 WWUS84 KEWX 080719 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 119 AM CST Mon Jan 8 2024 ...Critical Fire Weather Conditions over the southern Edwards Plateau and Rio Grande plains Today... .A strong cold front will bring very gusty west to northwest winds and low humidity to the southern Edwards Plateau and Rio Grande plains today. In addition, drought and freeze cured fuels along with the low humidity and gusty conditions will result in pockets of high fire danger over the Rio Grande plains, mainly south of Del Rio. TXZ204-219-220-090300- /O.EXA.KEWX.FW.W.0001.240108T1500Z-240109T0300Z/ Medina-Frio-Atascosa- 119 AM CST Mon Jan 8 2024 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 9 AM this morning to 9 PM CST this evening. * WINDS...West 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 16 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ TXZ183>185-202-203-217-218-228-090300- /O.CON.KEWX.FW.W.0001.240108T1500Z-240109T0300Z/ Val Verde-Edwards-Real-Kinney-Uvalde-Maverick-Zavala-Dimmit- 119 AM CST Mon Jan 8 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
793 WWUS84 KEWX 082033 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 233 PM CST Mon Jan 8 2024 ...Critical Fire Weather Conditions over the southern Edwards Plateau and Rio Grande plains Today... .A strong cold front is bringing very gusty west to northwest winds and low humidity to the southern Edwards Plateau and Rio Grande plains today. In addition, drought and freeze cured fuels along with the low humidity and gusty conditions will result in pockets of high fire danger over the Rio Grande plains, mainly south of Del Rio. TXZ183>185-202>204-217>220-228-090300- /O.CON.KEWX.FW.W.0001.000000T0000Z-240109T0300Z/ Val Verde-Edwards-Real-Kinney-Uvalde-Medina-Maverick-Zavala-Frio- Atascosa-Dimmit- 233 PM CST Mon Jan 8 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
103 WWUS84 KEWX 090005 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 605 PM CST Mon Jan 8 2024 ...Critical Fire Weather Conditions over the southern Edwards Plateau and Rio Grande plains Today... .A strong cold front is bringing very gusty west to northwest winds and low humidity to the southern Edwards Plateau and Rio Grande plains today. In addition, drought and freeze cured fuels along with the low humidity and gusty conditions will result in pockets of high fire danger over the Rio Grande plains, mainly south of Del Rio. TXZ171>173-186>192-205>207-221-222-090300- /O.EXA.KEWX.FW.W.0001.000000T0000Z-240109T0300Z/ Llano-Burnet-Williamson-Kerr-Bandera-Gillespie-Kendall-Blanco- Hays-Travis-Bexar-Comal-Guadalupe-Wilson-Karnes- 605 PM CST Mon Jan 8 2024 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE HILL COUNTRY TO ALONG PORTIONS OF THE I-35 AND I-37 CORRIDORS... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 9 PM CST this evening. * WINDS...West 25 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 17 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ TXZ183>185-202>204-217>220-228-090300- /O.CON.KEWX.FW.W.0001.000000T0000Z-240109T0300Z/ Val Verde-Edwards-Real-Kinney-Uvalde-Medina-Maverick-Zavala-Frio- Atascosa-Dimmit- 605 PM CST Mon Jan 8 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... * WINDS...Northwest 25 to 35 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Jan 7, 1:08 PM CST, 5 minutes earlier.
Area forecast discussion, Jan 7, 1:08 PM CST, 5 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 108 PM CST Sun Jan 7 2024 ...New AVIATION... .SHORT TERM... (Today through Monday) Issued at 311 AM CST Sun Jan 7 2024 Latest IR satellite images show some high clouds moving from northeast Mexico into the local area under the influence of a southwest flow aloft. At the surface, light northerly winds are dominating the local area while a weak frontal boundary across the coastal Plains dissipates. High clouds are forecast to continue throughout the day with some scattered to broken mid level clouds building later this afternoon across the coastal Plains and into the local area. Surface high pressure centered across the southern states brings back southerly winds across South Central Texas mid to late morning and continues into the afternoon and evening. High temperatures are forecast to reach the upper 50s across a few spots across the Hill Country with the majority of the local area staying between the 60s and low 70s across the southern part of the Rio Grande. Once the evening comes around the weather conditions are expected to change starting with strong winds developing across the Rio Grande and then spreading into the southern Edwards Plateau and portions of the Hill Country in advance of an upper level low pressure system pushing across the four corners region into the Southern Plains. Sustained southerly wind of 25 to 35 mph are expected with gusts as high as 45 to 50 mph. A Wind Advisory is in effect for those areas from 6 PM this evening through 6 AM Monday. As the night progresses, the low level jet increases to 50+ knots across South Central Texas and remains through Monday morning. In the meantime, the upper level short wave mentioned above advances to the east as well as the associated cold front. With plenty moisture in place across the warm sector, expect light rain to affect areas along and east of Highway 281 overnight into Monday morning. As the cold front advances and enters into the Val Verde area, enough instability is likely to be in place for patchy fog and light rain to chance into showers and elevated thunderstorm activity. This won't last long as the frontal boundary quickly pushes to the east and increases the chances for showers and thunderstorm over portions of the Hill Country and areas along and east of Interstate 35. By noon or so or shortly after, forcing of ascent combined with low level warm advection could result in some strong to severe storms along and east of Interstate 35 and especially along and east of U.S. 77. Main hazards being damaging winds and an isolated tornado. In the wake of the frontal boundary, strong northwest winds are forecast to spread across the Rio Grande, and southern Edwards Plateau mid morning on Monday. By noon or shortly after, those strong winds travel into the I-35 corridor and spread to the southeast into the coastal Plains during the afternoon hours. Northwest sustained winds of 25 to 35 mph with gusts as high as 45 to 55 mph are expected. A Wind Advisory will be issued later on to cover the second wave of strong winds affecting the local area for this short term period. One more thing, fire weather concerns exist in the wake of the front. More details below in the Fire Weather section. && .LONG TERM... (Monday night through Saturday) Issued at 311 AM CST Sun Jan 7 2024 The beginning of the long-term portion of the forecast will continue to see strong pressure gradient driven winds behind the potent low pressure system departing to our northeast. Most if not all the rain is expected to be over by Monday evening and have trimmed back PoPs a bit from both the current NBM and previous forecast. West/northwest winds Monday night will continue to be sustained around 23-35 mph with gusts likely in excess of 50 mph in places. Now is the time to protect loose items such as outdoor furniture or portable basketball goals. A Wind Advisory will most definitely be in place during this period and will likely need to be continued into the day Tuesday for northeastern portions of the area as elevated winds are expected to be continuing there. Temperatures Monday night behind the front will drop into the middle 30s to near 40 degrees and with the very strong winds, wind chill values will be near the middle 20s to near 30 degrees. Highs Tuesday will top out in the middle 50s to lower 60s. For Wednesday and Thursday, things should settle down as zonal flow aloft and southerly flow at the surface returns to the area. This should lead to highs warming back into the upper 60s to near 70 by Thursday afternoon with lows remaining in the 30s and 40s. The next storm system is set to arrive on Friday and looks to be almost as dynamic and strong as Monday's system. This should bring back a chance of rain to the eastern counties ahead of the system and likely near advisory level winds behind the system with some likely fire weather concerns as well on Friday. Lows Saturday will likely be near freezing behind the front for most locations. Beyond the current forecast there remains a lot of discrepancies in medium- range guidance with the operational run of the ECMWF diving a very cold airmass southward early next week with the GFS warmer with it. Both the ensemble systems support some of the coldest weather of the season early next week, but perhaps not as bitterly cold as what the Euro is showing. Will continue to monitor model trends over the next several days as early next week comes into our official forecast period. && .AVIATION... (18Z TAFS) Issued at 1230 PM CST Sun Jan 7 2024 VFR conditions will continue at area TAF sites through this evening. Southeast winds will be gusty this afternoon and evening, but gusts may tend to ease a bit toward sunrise Monday. Stout southerly flow will provide increased moisture and a chance for some showers for the I-35 sites tomorrow morning. We do expect some isolated thunderstorms as well, but with low confidence in coverage, will not mention in the I-35 TAFs just yet. We do expect to see enough moisture return to allow widespread MVFR with some IFR cigs for I-35 through much of tomorrow morning. Some patchy fog may develop around sunrise along I-35 as winds temporarily ease. A strong cold front will move across DRT around 16Z bringing a northwesterly wind shift and very windy conditions. The front will move eastward through tomorrow afternoon reaching the I-35 corridor sometime between 19-20Z. && .FIRE WEATHER... Issued at 311 AM CST Sun Jan 7 2024 A significant change in the weather will take place on Monday as a strong cold front moves in from the west. Very gusty northwest winds and drier air will move in behind the front. Of greatest concern will be portions of the southern Edwards Plateau southward into the Rio Grande plains where winds will likely be strongest. Precipitation deficits and freeze/drought cured fuels across portions of the Rio Grande Plains mainly south of Del Rio suggest some pockets of high fire danger may develop within axis of higher winds. A Fire Weather Watch is in effect for the southern Edwards Plateau and Rio Grande Plains from mid-morning Monday through mid- evening Monday. Later shifts may need to expand the watch farther east on Monday pending additional model data. For Tuesday, gusty northwest winds and dry air will remain intact across the region. Despite the cooler temperatures, at least elevated fire weather conditions appear in store on Tuesday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 62 50 69 40 / 0 70 70 10 Austin Bergstrom Intl Airport 63 50 71 39 / 0 70 80 10 New Braunfels Muni Airport 66 53 73 40 / 0 50 60 10 Burnet Muni Airport 60 50 66 36 / 0 60 70 0 Del Rio Intl Airport 68 55 65 40 / 0 10 0 0 Georgetown Muni Airport 62 48 69 38 / 0 60 80 10 Hondo Muni Airport 67 56 69 40 / 0 40 30 0 San Marcos Muni Airport 64 50 71 39 / 0 60 70 10 La Grange - Fayette Regional 62 51 71 40 / 0 50 80 20 San Antonio Intl Airport 65 55 71 41 / 0 50 50 10 Stinson Muni Airport 67 57 74 42 / 0 40 40 10 && .EWX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 6 PM this evening to 6 AM CST Monday for Bandera- Blanco-Burnet-Dimmit-Edwards-Gillespie-Kendall-Kerr-Kinney-Llano- Maverick-Real-Uvalde-Val Verde-Zavala. && Short-Term...Platt Long-Term...KCW Aviation...Platt
Hazardous weather outlook, Jan 7, 5:30 AM CST, 7 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 530 AM CST Sun Jan 7 2024 TXZ171>173-183>194-202>209-217>225-228-081130- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 530 AM CST Sun Jan 7 2024 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Strong southerly winds are forecast to create windy conditions across the Rio Grande, southern Edwards Plateau and Hill Country this evening into Monday morning. Sustained winds of 20 to 35 mph and gusts up to 50 mph are possible. Can't rule out a few locations observing up to 55 mph. A Wind Advisory is in effect for above mentioned areas from 6 PM this evening through 6 AM Monday. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A few strong to severe storms will be possible across the eastern counties from mid to late Monday morning through the afternoon. Strong northwest winds are likely mid to late Monday morning into the afternoon across the Rio Grande and southern Edwards Plateau and along and east of I-35 in the afternoon and evening. Gusts between 45 and 55 mph are possible. A Wind Advisory will likely be issued later on. The gusty winds and low humidity will likely result in elevated to critical fire weather conditions. A Fire Weather Watch is in effect for Monday across portions of the Southern Edwards Plateau and the Rio Grande Plains. Gusty winds continue into Tuesday, although gusts will not be as high as those seen Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 3:18 AM CST | Wind Advisory | EWX | Bandera, Blanco, Burnet, Dimmit, Edwards, Gillespie and 9 more | 50 hr |
Nearby
Red Flag Warnings in Texas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.